Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 3, NWS Missoula, MT

March 21, 20254 counties in Montana

NWS Missoula, MT issued this wind advisory at Mar 21, 2025, 1:16 PM MDT for 4 counties in Montana. It took effect at Mar 22, 2025, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 1:16 PM MDT (19:16 UTC)
In effect from
Mar 22, 2025, 10:00 AM MDT
Expired
Mar 22, 2025, 6:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS75 KMSO 211916
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
116 PM MDT Fri Mar 21 2025

MTZ007-221930-
/O.NEW.KMSO.WI.Y.0003.250322T1600Z-250323T0000Z/
Butte/Blackfoot Region-
116 PM MDT Fri Mar 21 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 10 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:04 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Mar 21, 3:04 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 AM MDT Fri Mar 21 2025

.DISCUSSION...

- Continuing light showers across northwest / west-central
  Montana, and northern Idaho through this morning.

- Vigorous Pacific cold front Friday afternoon into Saturday
  morning, with moderate to heavy mountain snow.

- High confidence in a period of above-normal temperatures
  beginning Tuesday, March 25.

Satellite imagery this morning displays a longwave trough moving
into the Pacific Northwest with the northern Rockies situated underneath
the exit region of this upper level jet stream which has increased
synoptic scale lift across the region. The first surge of
moisture associated with this system has been producing scattered
light mountain snow and valley rain/snow showers, portrayed by
radar and webcams, which will continue through the day on Friday
with snow levels steadily rising into the afternoon.

Snow levels will then lower rapidly from above 4000 feet down to
valley floors late Friday night into early Saturday morning. One
of the main concerns with this storm are the convective snow
bands forecast to form along and just behind the cold front.
There is significant agreement in timing and intensity among
recent runs of convective allowing models (CAMs) to suggest a
brief period (1-3 hours) of snowfall rates approaching one inch
per hour during the frontal passage. Valley areas may see a quick
half an inch of snow during this period as the front passes Friday
night into Saturday morning. Mountainous terrain will
additionally experience blowing snow and gusty winds through
Saturday.

Showers becomes less of a concern in lower elevations and valleys
by Sunday. However, an enhanced plume of Vertically Integrated
Water Vapor Transport (IVT) riding over the top of a building
upper-level ridge moves onshore and pushes more moisture into the
region on Monday. This plume is likely to couple with an upper-
level shortwave trough that refocuses light to moderate
precipitation across western Montana and north central Idaho.
Anticipate additional snow impacts to mountain passes and periodic
showers in valleys. Precipitation will finally diminish Tuesday
as the upper level ridge builds in overhead and high pressure
strengthens.

Confidence remains high (greater than 80%) for daytime high
temperatures to climb into the 70s through Wednesday in central
Idaho valleys, and into the upper 60s for western Montana valleys.
High temps eclipsing the 70 degree mark for the first time this
spring is still not out of the question for western Montana. The
valleys with the best chance (10-20% probability) of reaching 70
degrees next Wednesday, March 26, will be the Bitterroot and
Missoula valleys. Lesser chances (<10% probability) exist from
Drummond to Anaconda.

&&

.AVIATION...
Scattered showers moving within southwesterly flow are
evident in regional radar imagery this morning, with activity
focusing along the ID/MT border and in northwest Montana. This
will continue to be the trend through 21/1800z, leading to terrain
obscurations, with snow levels rising to 4,000-4,500 feet heading
into the afternoon. South-southwest winds will increase between
21/1600-1800z, with frequent gusts of 20-30kts as the gradient
tightens as a cold front pushes into eastern Washington.
Widespread precipitation will move into the ID/MT border by
22/00z. High resolution models are in strong agreement for a
convective band of precipitation to develop along the front,
leading to temporary visibility reductions across western Montana
from 22/0000-09000z. Furthermore, strong winds over mountain
crests will lead to widespread mountain wave induced turbulence
through 22/09z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 PM this evening to noon MDT
     Saturday for Bitterroot/Sapphire Mountains...West Glacier
     Region.

     Winter Storm Warning from 6 PM this evening to noon MDT Saturday
     for Lower Clark Fork Region.

     Winter Weather Advisory from midnight tonight to noon MDT
     Saturday for Butte/Blackfoot Region...Potomac/Seeley Lake
     Region.

ID...Winter Weather Advisory from 6 PM MDT /5 PM PDT/ this evening to
     noon MDT /11 AM PDT/ Saturday for Eastern Lemhi County...
     Northern Clearwater Mountains...Southern Clearwater
     Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:59 AM MDTWinter Storm WarningMSOMineral, Missoula, Sanders33 hr

Nearby

Wind Advisories in Montana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.